Clostridium difficile (C. diff) diarrhea causes 27,000 deaths each year in the U.S. Hospital patients taking antibiotics are particularly at risk for it, say the authors of the study. Antibiotics disturb the normal healthy bacteria of the gut so a C. diff infection can take hold.
The new study shows that “antibiotics given to one patient may alter the local microenvironment to influence a different patient’s risk” for C. diff infection, the researchers wrote in JAMA Internal Medicine.
“Other studies have also demonstrated that antibiotics can have a ‘herd’ effect – in other words, that antibiotics can affect people who do not themselves receive the antibiotics,” said lead author Dr. Daniel Freedberg of Columbia University Medical Center in New York.
Freedberg and his colleagues studied more than 100,000 pairs of patients who sequentially occupied a given hospital bed in four institutions between 2010 and 2015, not including those who had recent C. diff infection or whose prior bed occupant was in the bed for less than 24 hours.
More than 500 patients, or less than 1 percent of the total group, developed a C. diff infection as the second bed occupant.
The infections were 22 percent more likely when then previous occupant had received antibiotics
Other factors about the previous bed occupant were not associated with C. diff risk.
People can be carrying C. diff organisms without having any symptoms, Freedberg told Reuters Health by email. When these colonized patients receive antibiotics, C. diff may expand within their gut microbiome and start shedding more spores, which means more spores on the bed, the bedside table, the floor, and other areas, he said.
“The next patient who enters the room is thus more likely to be exposed to C. diff spores,” he said. “It’s not easy to sterilize the room/bed between patients because C. diff spores are extremely hardy. To be killed, they need to be soaked in a bleach-containing cleaning agent for an adequate amount of time.”
About half of patients in acute care facilities take antibiotics on any given day, said Kevin Brown of the University of Toronto Dalla Lana School of Public Health, who was not part of the new study.
“That’s a huge portion of patients that could be involved in spreading the infection,” Brown told Reuters Health by email.
But the increased risk is modest, Freedberg added.
“There was a 22 percent relative increase in risk for C. diff with the prior patient’s antibiotics but there was a four-fold increase in risk related to the antibiotics received by the patient him- or herself,” he said.
Other patients, such as other antibiotic user patients within the ward, could have contributed increased risk as well, Brown said.
“Doctors (and patients) should avoid antibiotics in situations where they are not necessary,” Freedberg said. “Too often, antibiotics are prescribed without clear indications.”
“I think this evidence needs to be taken just as an association that needs further exploration,” said Jack A. Gilbert of Argonne National Laboratory in Argonne, Illinois, who was not part of the new study. “While it would be tempting to use these results to change policy, there are so many uncertainties here that such a move would not be advisable.”
SOURCE: bit.ly/2dDUh1u JAMA Internal Medicine, online October 10, 2016.